Minnesota, 2008

Winter Storm in Minnesota, December 19 to 20, 2008

December 19 to 20, 2008 · NWS FGF · 17 events in 17 counties and zones

An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 19, 10:42 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 19, 10:42 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1042 AM CST FRI DEC 19 2008

.DISCUSSION...

MAIN CONCERN/CHALLENGE SURROUNDS WINTER STORM AND CORRESPONDING
HEADLINES TONIGHT THROUGH SUNDAY. CURRENT REGIONAL RADAR SHOWS
SNOW BAND ACROSS WEST-CENTRAL NORTH DAKOTA...MOVING SLOWLY EAST-
NORTHEASTWARD. LIGHT SNOW BEING REPORTED AT BISMARCK AND MINOT...
BUT NO SNOW YET IN DEVILS LAKE PER WEB CAM IMAGES. LIGHT SNOW ALSO
BEING REPORTED IN BAUDETTE AND PARK RAPIDS. SURFACE HIGH PRESSURE
AXIS NOSING SOUTHWARD ALONG RED RIVER VALLEY KEEPING THINGS DRY
FOR NOW.

12 UTC GFS QPF FIELDS BEST DEPICT CURRENT PRECIPITATION...WITH
NAM A BIT TOO DRY. AS SUCH...FAVORED GFS SOLUTION FOR THE MORNING
UPDATE. CURRENT FORECAST LOOKS GOOD. UPDATED POP/WX GRIDS TO
REFLECT RADAR TRENDS AND BUMPED TEMPERATURES UP A DEGREE OR TWO.
BEST CHANCE FOR SNOW THIS AFTERNOON WILL BE ACROSS THE DEVILS LAKE
BASIN...BUT NOT MORE THAN INCH TO AN INCH AND A HALF EXPECTED
PRIOR TO 00 UTC TONIGHT. MOST ARES SHOULD FINALLY SEE HIGH
TEMPERATURES ABOVE ZERO THIS AFTERNOON...EXCEPT PARTS OF THE FAR
NORTHWEST FORECAST AREA NEAR THE CANADIAN BORDER.

ATTENTION THEN TURNS TO THE WINTER STORM TONIGHT THROUGH SUNDAY.
WILL NEED TO ADDRESS SNOW AMOUNTS/WINDS/HEADLINES FOR THE
AFTERNOON FORECAST PACKAGE. STAY TUNED...

&&

.AVIATION...

PATCHY MVFR CIGS COVER NE ND INTO NW MN THIS MORNING...OTHERWISE VFR
CONDITIONS AHEAD OF APPROACHING STORM SYSTEM.  LOOK FOR -SN TO MOVE
INTO DVL REGION THIS AFTN AND REACH THE GFK-FAR-TVF AREAS 00Z-03Z
PERIOD AND BJI AFTER 06Z. VSBYS WILL QUICKLY REDUCE TO IFR CONDITIONS
AS THE SNOW MOVES IN.

&&

.PREV DISCUSSION... /ISSUED 235 AM CST FRI DEC 19 2008/

DISCUSSION...
FORECAST CHALLENGE REVOLVES AROUND APPROACHING SURFACE INVERTED
TROUGH AND ASSOCIATED HEADLINES.

WEDGE OF SURFACE HIGH PRESSURE OVER FORECAST AREA TO SHIFT EAST INTO
MN DURING THE AFTERNOON AS INVERTED TROUGH MOVES INTO WESTERN
CENTRAL DAKOTAS. COLUMN GRADUALLY SATURATES OVER WESTERN FA THIS
AFTERNOON WITH INCREASING LIFT. WILL ADJUST POPS BASED ON MODEL RH
TRENDS AND LIFT CONFINED MAINLY TO AREAS ALONG AND WEST OF VALLEY.
THERMAL ADVECTION FAIRLY NEUTRAL AND WITH CURRENT TEMPERATURES
CLOSER TO COLDER MAV NUMERICAL GUIDANCE WILL FOLLOW.

INVERTED TROUGH MOVES INTO FA OVERNIGHT WITH ISENTROPIC LIFT OVER
SPREADING FA. OMEGA MAXIMIZED DURING THIS PERIOD. PRECIPITABLE H20
VALUES APPROACH .25 INCH WITH MIXING RATIOS ABOUT A GRAM/KG. WHILE
THESE VALUES NOT REAL IMPRESSIVE WITH LIFT/CONVERGENCE MAXIMIZED
WILL ISSUE WINTER STORM WARNING FOR WESTERN FA BEGINNING AT 00Z.
WITH WIND NOT BECOMING AN ISSUE UNTIL LATER SATURDAY WILL BE
VERIFYING WARNING BASED ON SNOW AMOUNTS. WITH SOME UNCERTAINTY WITH
SNOW AMOUNTS AND LATER START TIME WILL KEEP WATCH GOING FOR
REMAINDER OF FA.

INVERTED TROUGH SHIFTS INTO MN SATURDAY AND ROTATES SOUTHWARD
THROUGH FA WITH MID LEVEL CIRCULATION TRACKING CLOSE TO A HIGHWAY 2
LINE. FAVORED SUSTAINED LIFT FROM GFS FOCUSED OVER MN WITH BEST
POTENTIAL FOR ACCUMULATING SNOWFALL SHIFTING EAST OF VALLEY SATURDAY
AFTERNOON. GRADIENT TIGHTENS UP WITH BEST PUSH OF COLD ADVECTION
DURING DAY SO TEMPERATURES FROM VALLEY WEST WILL HOLD STEADY AT
BEST. WIND AND BLOWING SNOW STILL SOMEWHAT IN QUESTION DEPENDING ON
ORIENTATION OF INVERTED TROUGH. GFS ORIENTATION WOULD NOT BRING
STRONG WINDS INTO MOST OF REGION UNTIL LATE SATURDAY. CERTAINLY WILL
BE VSBY PROBLEMS HOWEVER TRUE SUSTAINED BLIZZARD CONDITIONS MAY NOT
BE REALIZED WITH NW VS MORE FAVORABLE NORTHERLY DIRECTION. WIND
CHILLS WILL ALSO BECOME AN ISSUE AS WINDS INCREASE.

CONDITIONS TO GRADUALLY IMPROVE SUNDAY AS TROUGH PULLS EAST.
STRONGEST WINDS WILL BE DURING THE AM WITH GRADIENT SLACKING OFF
DURING THE AFTERNOON. STILL WILL BE ENOUGH WIND TO LIKELY WARRANT
WIND CHILL HEADLINES.

SURFACE HIGH BUILDS IN MONDAY WITH NEXT SNOW POTENTIAL ON TUESDAY
WITH PASSAGE OF ANOTHER INVERTED TROUGH. TEMPERATURE TO REMAIN WELL
BLO AVERAGE THROUGH THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     FOR NDZ008-016-027-029-030-039-049-052-053.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
     FOR NDZ006-007-014-015-024-026-028-038-054.

MN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     FOR MNZ001>004-007-029.

     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR MNZ005-006-008-009-013>017-022>024-027-028-
     030>032-040.

&&

ROGERS/VOELKER
Hazardous weather outlook, Dec 19, 7:33 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 AM CST FRI DEC 19 2008

NDZ006-007-014-015-024-026-028-038-054-201345-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
733 AM CST FRI DEC 19 2008

...SIGNIFICANT SNOWFALL TO AFFECT REGION TONIGHT INTO SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP THIS AFTERNOON CONTINUING OVERNIGHT.
SIGNIFICANT ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL GRADUALLY TAPER OFF SATURDAY WITH TOTAL ACCUMULATIONS
FROM 6 TO 9 INCHES. NORTHWEST WINDS WILL INCREASE DURING THE DAY
PRODUCING AREAS OF BLOWING SNOW AND DANGEROUS WIND CHILLS.
DANGEROUS WIND CHILLS WILL CONTINUE INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW AND VISIBILITY REPORTS.

MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-201345-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
733 AM CST FRI DEC 19 2008

...SIGNIFICANT SNOWFALL LIKELY THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP BY THIS EVENING CONTINUING OVERNIGHT
WITH SOME ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE SATURDAY AND COULD BECOME HEAVY AT TIMES.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. INCREASING NORTHWEST WINDS
SATURDAY NIGHT WILL DEVELOP AND COULD CAUSE AREAS OF BLOWING SNOW
AND DANGEROUS WIND CHILLS. DANGEROUS WIND CHILLS WILL CONTINUE THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-201345-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
733 AM CST FRI DEC 19 2008

...SIGNIFICANT SNOWFALL LIKELY THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP TONIGHT WITH MINOR ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL BECOME MORE WIDESPREAD SATURDAY AND COULD BECOME HEAVY
AT TIMES. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. INCREASING NORTHWEST WINDS
SATURDAY NIGHT WILL DEVELOP AND COULD CAUSE AREAS OF BLOWING SNOW
AND DANGEROUS WIND CHILLS. DANGEROUS WIND CHILLS WILL CONTINUE THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
December 19, 2:20 PM CST to December 20, 6:00 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138619, 138620, 138621, 138622, 138623, 138624, 138625, 138626, 138627, 138628, 138629, 138630, 138631, 138632, 138633, 138634, 138635.